Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 24, 1997, 8:51 AM EDT for Carteret County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 1997, 8:51 AM EDT (12:51 UTC)
- Expired
- Jul 24, 1997, 9:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 241252 RRA SVRMHX NCC031-241330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 851 AM EDT THU JUL 24 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...EASTERN CARTERET COUNTY AND THE ADJACENT COASTAL WATERS AT 850 AM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR HARLOWE TO BEAUFORT INLET. THIS LINE HAS HAD A HISTORY OF PRODUCING 60 MPH WINDS AT SPORTSMAN PIER IN ATLANTIC BEACH. THE LINE IS MOVING RAPIDLY NORTHEAST AT 35 MPH AND WILL PASS THROUGH HARKERS ISLAND BEFORE 900 AM THEN QUICKLY PASS THROUGH THE REST OF DOWNEAST CARTERET COUNTY WITH STRONG WINDS IN EXCESS OF 60 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEA^DLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. CG/RVT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:04 AM EDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 24, 2:04 AM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 204 AM EDT THU JUL 24 1997 RDU: AGREE WITH SHWRS/TSTMS AND VRY HI POPS TDY. MAY WANT TO LWR TEMPS A CAT S CST AND CSTL PLN. DISC: LUKING AT SFC ANAL AND PRES FALLS IT APPEARS DANNY REMNANTS WILL PASS NR OR JUST E OF CLT AND ACRS CNTRL PORTIONS OF STATE TDY. THIS TRACK FAVORABLE FOR SHWRS/TSTMS ON E SIDE OF CIRCULATION. ATMOSPHERE IS INCREDIBLY MOIST WITH PWS 2.30 AND IT WILL BE UNSTABLE. WL HAV TO MONITOR SVR POT EARLY THIS MORN AS LO LVL JET IS HERE AND TSTMS IN SC LUK PRETTY GD. C-BRZ WILL ALSO ADD YET ANTHR BNDRY TO FOCUS ACTION ON LTR TDY. FINALLY LUKS LIKE SOME DECENT RAINS ARND HERE. SHWRS/TSTMS STILL ARND THIS EVE WITH ACTION PROB DMNSHG LTR TNT. AT CST SHWRS COULD COME OFF WTR ALL NGT. BY FRI TROFINESS ALFT AND STILL PLENTY OF JUICE ARND COMBINED WITH C-BRZ WILL ACT TO POPS 30/40% FOR TSTMS. CWF...LUKING AT PROBABLE TRACK OF DANNY REMNANTS AND LO LVL JET IN PLACE RITE NOW...I DEFINITELY AGREE WITH ILM TO RAISE SCA. WNDS BLOWING PRETTY GD FRM DSLN7 ON S RITE NOW AND SC WTRS SEAS ARE 5-6 FT. UP N IT MITE TAKE A WHILE TO ACQUIRE SCA SPDS BUT I THINK IT WILL DVLP LTR TDY SO WILL RAISE FOR ENTIRE CST. WL LV SNDS BLO SCA FOR NOW AND LET DYSHFT TAKE A HARD LUK AT MIDDAY. .MHX...SCA CSTL WTRS. GATES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.